What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 15, 1:50 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 15, 1:50 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
250 PM EDT Sat Jul 15 2023
.SYNOPSIS...
Low pressure enters the Ohio Valley today and will bring showers
and thunderstorms across the region this afternoon and evening.
High pressure will briefly build south of the area Sunday. A cold
front will move southeastward across the area early this week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Showers will continue to track east across the area this
afternoon and into this evening as a trough pushes east across
the region. Convection is struggling to develop west of I-71 thanks
to widespread cloud cover/precipitation and low instability, but
starting to see convection trying to develop east of I-71 where
there's better (but still marginal) instability. At this point,
today's best chance of thunder will lie in the eastern half of
the area. Latest forecast soundings indicate that the
environment will be primed for locally heavy rain and perhaps
localized flooding in urban and low-lying areas. The severe
threat is limited, but instability and shear may be sufficient
for isolated damaging wind gusts and perhaps large hail.
Expect precip to move into NW PA by early evening with most
shower activity exiting to the east near or shortly after
midnight tonight. Scattered light showers may persist across the
eastern half of the CWA through early Sunday morning and
a few showers may develop during peak diurnal heating, but
precip chances are low. Smoke from upstream Canadian wildfires
will likely result in smoke pushing across the area during the
day Sunday, so introduced haze to the forecast with this update.
Previous Discussion...
An active near term period in store as the SPC has placed the
entirety of the forecast area in a Day 1 Marginal Risk (Level 1/5)
Outlook. Additionally, the WPC has placed the region in a Marginal
Risk (Level 1/4) for their Day 1 Excessive Rainfall Outlook.
Currently a line of showers and thunderstorms continue to move
eastward from Indiana/Michigan into western Ohio early this morning.
Most of the showers in Indiana have gradually weakened as they move
into more stable air. Still anticipating for the line to
continue to weaken as it moves into a less favorable area.
However, cannot rule out an isolated thunderstorm to move into
extreme western Ohio this morning.
Upper level shortwave and deep troughing move over the forecast
area today and will allow for showers and isolated areas of
thunderstorms to move through the forecast area. These showers
and storms will build west to east and continue into the
afternoon and evening. In terms of severe threats, the main
hazards areawide will be damaging wind gusts and severe hail.
There is an isolated tornado threat across the extreme eastern
zones of the forecast area where the best shear looks to set up.
As for rainfall, current storm total QPF amounts are generally
between 0.5 and 0.75 inches. PWAT values across the area will be
rather high as they range between 1.5-1.75 inches with some
model soundings hinting at PWATs approaching 2 inches. Will have
to watch for any areas of isolated flooding, especially
locations in northwest Ohio who received a fair amount of
rainfall from storms late Friday night.
High temperatures today will vary across the forecast area due to
cloud cover gradually increasing from west to east. Locations in the
west will be generally cloudy through the day and see highs in the
mid to upper 70s. Locations where cloud cover moves in later in the
afternoon will undergo a period of daytime heating and see
highs in the low to mid 80s. Overnight lows tonight will drop
into the mid to upper 60s areawide.
We'll remain fairly cloudy but dry through the bulk of Sunday as the
upper shortwave and surface low exit eastward and surface high
pressure builds south of the area. Highs in the low to mid 80s
will be common areawide Sunday with another night of lows in the
mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Sunday night should start dry for the entire forecast area as a
surface ridge will be in place across the upper Ohio Valley with a
wedge of dry air in the low levels that will hinder any new
convective development. However, unsettled weather will return
quickly for Monday as a larger upper trough will enter the Great
Lakes region and allow for a low pressure system and associated cold
front to sweep through the region. The thermodynamic environment
should recover somewhat on Monday and warmer temperatures and good
moisture should return to the area ahead of the front and be
sufficient for showers and thunderstorms to be likely for most
folks. However, not sure if the environment can recover enough for
there to be a strong to severe storm concern. High temperatures will
peak early on Monday right ahead of any afternoon convection. The
cold front will move across the area and the upper trough will begin
to move east. High pressure will build into the region for Monday
night into Tuesday and have a dry forecast for a window.
Temperatures on Tuesday will be cooler than normal, perhaps just
touching 80 degrees for a few locations. For Tuesday night, there
appears to be an MCS that will develop across the central United
States with some strong energy rounding the solid ridge over the
southwestern US. The trajectory of any complex will be close to the
forecast area late Tuesday night and have some low PoPs for now, but
there is low confidence in this forecast at this time.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Very low confidence mid-to-late week forecast across the area with
several conditional moving parts across the Great Lakes region. An
upper trough will be exiting the region to the east and some
generally ridging should enter overhead on Wednesday. However, there
is a considerable amount of feedback in the guidance this morning
with a remnant MCS that will move through the central United States
on Tuesday and seems to approach the forecast area at the onset of
the long term forecast period. Of course, this is quite conditional
at this point and have capped PoPs at chance for now. If a feature
like this moves into the area there could be early showers and
storms on Wednesday, but it will eliminate rain chances later on, so
there's a timing element here as well. An upper trough will move
into the Great Lakes region on Thursday and will be a good synoptic
forcing agent, but efficiency in generating new convection will be
dependent on thermodynamics left in place after any of Wednesday's
convection and have more chance PoPs for now. The upper trough
should start departing on Friday and rain/storm chances appear to
trend down for the weekend for now. Temperatures will fluctuate
based on when convection hits and highs will be near normal or
slightly below, but generally near/above 80 degrees.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
Widespread showers are moving across the area with patches of
MVFR and IFR ceilings and visibilities present in heavier
pockets of rain. Opted for prevailing MVFR within showers, but
amendments may be needed if heavier rain is moving over a
terminal. The thunder threat is isolated at this point so will
need to monitor radar and satellite trends this afternoon and
make amendments if needed. Otherwise, most precip should exit
Ohio at some point after midnight tonight with showers possibly
lingering near KERI through mid morning Sunday. MVFR and
isolated IFR ceilings and/or visibilities may develop at eastern
terminals overnight. Smoke from upstream Canadian wildfires
will likely result in haze and/or smoke across most of the area
during the day Sunday, which could produce non-VFR visibilities.
Wind direction will be variable with wind speeds 10 knots or
less through much of tonight before westerly flow develops early
Sunday morning. Winds will likely increase a few knots by the
end of the TAF period.
Outlook...Non-VFR in scattered showers and thunderstorms
Sunday night through Monday night and again on Wednesday.
&&
.MARINE...
Offshore flow will be favored immediately this morning ahead of a
line of showers with some embedded thunder. As this feature and
broad low pressure moves across the lake, flow will become more
onshore by afternoon. More showers and storms should develop this
afternoon/evening and may briefly bring southerly winds back before
westerly winds set up for tonight. In short, mariners today should
expect showers and some storms with variable wind directions and
some choppy wave action may be expected. A ridge will build from the
south for Sunday and southwest flow will be favored across the lake
with dry conditions. Weak low pressure with a cold front will move
across the lake on Monday and southwest flow will pick up ahead of
this feature, perhaps enough for a brief, marginal Small Craft
Advisory headline. West to northwest flow will be favored behind
this system for Tuesday as high pressure returns to the region. As
high pressure passes to the east, southerly flow will be favored
again and a mid-week unsettled pattern will bring shower/storm
chances again to the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Iverson
NEAR TERM...Iverson/Maines
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Maines
MARINE...Sefcovic
Hazardous weather outlook, Jul 15, 3:13 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 AM EDT Sat Jul 15 2023
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-160815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
413 AM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms Saturday afternoon and evening could produce damaging
winds, large hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 1:34 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT Sat Jul 15 2023
OHZ020-021-151915-
Summit OH-Medina OH-
234 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of eastern Medina and
west central Summit Counties through 315 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chippewa Lake, or near Medina, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Medina, Cuyahoga Falls, Brunswick, Wadsworth, Rittman,
Creston, Chippewa Lake, Norton, Fairlawn, Seville, Westfield Center,
Gloria Glens Park, Chippewa-On-The-Lake, Montrose-Ghent, Briarwood
Beach and Pigeon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4126 8186 4127 8185 4115 8155 4098 8172
4099 8193
TIME...MOT...LOC 1834Z 209DEG 16KT 4104 8184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KahnSpecial weather statement, Jul 15, 2:01 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
301 PM EDT Sat Jul 15 2023
OHZ011-020-021-151945-
Summit OH-Medina OH-Cuyahoga OH-
301 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northeastern Medina,
south central Cuyahoga and northern Summit Counties through 345 PM
EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wadsworth, or 8 miles east of Medina, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Medina, Parma, Cuyahoga Falls, Brunswick, North Royalton,
Hudson, Wadsworth, Twinsburg, Streetsboro, Macedonia, Stow, Broadview
Heights, Brecksville, Seven Hills, Hinckley, Fairlawn, Independence,
Northfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4111 8189 4140 8171 4128 8139 4120 8139
4104 8173
TIME...MOT...LOC 1901Z 221DEG 18KT 4113 8171
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Kahn